Ohio, 2007

Flash Flooding and Flooding in Ohio, August 21, 2007

August 21, 2007 · NWS PBZ · 4 events in 1 county or zone

Thunderstorms along a stalled boundary produced isolated flash flooding in Southeast Ohio and minor street flooding in Northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms along a stalled boundary produced isolated flash flooding in Southeast Ohio and minor street flooding in Northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 12:37 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 21, 12:37 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 AM EDT TUE AUG 21 2007

.SYNOPSIS...

A SURFACE LOW WILL MOVE THROUGH THE AREA TODAY. AS THIS SYSTEM
MOVES THROUGH...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE EVENING HOURS. ANOTHER FRONT WILL PUSH THROUGH THE AREA
WEDNESDAY...BRINGING HOT AND HUMID CONDITIONS BACK INTO THE
REGION. THESE CONDITIONS WILL KEEP THE AREA UNSETTLED THROUGH
SATURDAY.

&&

.NEAR TERM /THROUGH TODAY/...

WATCHING TWO WAVES. THE FIRST AND STRONGER WAVE OVER THE SOUTH IS
JUST ABOUT THROUGH WITH THE BACK END OF THE CONVECTION MOVING
THROUGH MY SE RIDGES. THE OTHER AND WEAKER WAVE IS MOVING THROUGH
NORTHERN OHIO. THIS AREA HAS BEEN PULSATING FROM STRONG TO
WEAKER...BUT GENERAL TREND HAS BEEN A WEAKENING AS IT MOVES
EASTWARD. THE SOUTHERN WAVE SHOULD BE IN SE PA BY 12Z AND THE
NORTHERN WAVE IN CENTRAL PA BY THE SAME TIME. WILL KEEP WATCH
GOING TODAY AS GROUND IS SATURATED AND ANOTHER WAVE WILL MOVE
THROUGH THIS AFTERNOON. CONCERN WITH THIS AFTERNOONS WAVE IS
CONVECTION AS AREA REMAINS UNSTABLE. PLENTY OF CLOUD COVER SHOULD
HELP TO INHIBIT ANY WIDESPREAD ACTIVITY...BUT IT WILL NOT TAKE
MUCH TO CAUSE PROBLEMS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

STALLED FRONT FINALLY BEGINS TO MOVE THROUGH THE AREA LATE
TONIGHT AND WEDNESDAY. MODELS ARE INDICATE SOME DEVELOP WITH
FRONT...SO WILL KEEP IN CHC POPS THROUGH WEDNESDAY. HUMIDITY
CREEPS NORTHWARD WEDNESDAY. LINGERING CLOUDS SHOULD HELP TO KEEP
TEMPS DOWN A BIT. BREAK IN THE ACTIVITY WEDNESDAY NIGHT...WITH A
RETURN TO THE HEAT ON THU. WITH HEAT AND HUMIDITY ATMOSPHERE
REMAINS UNSTABLE SO SCT ACTIVITY IS POSSIBLE THU AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

HOT...HUMID CONDITIONS AND UNSETTLED WEATHER WILL CONTINUE THROUGH
SATURDAY. THE NEXT STRONG FRONT IS EXPECTED TO MOVE THROUGH LATE
SATURDAY WHICH WILL PROVIDE THE NEXT BEST CHANCE FOR WIDESPREAD
ACTIVITY. BEHIND FRONT COOLER..DRYER AIR WILL MOVE IN FOR SUNDAY
AND MONDAY. SOME UNCERTAINTY WITH SUNDAY AND MONDAY FORECAST
DEPENDING ON HOW FAR SOUTH FRONT IS PUSHED. EXTENDED WILL LIKELY
NEED SOME TWEAKING.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

A WARM FRONT STRETCHES WEST TO EAST ACROSS AREA TONIGHT. A SHORT
WAVE IS MOVING ALONG THIS FRONT BRINGING RAIN SHOWERS AND
THUNDERSTORMS. EXPECT GENERALLY IFR TO MVFR CONDITIONS WITH VERY LOW
CEILINGS AND VISIBILITIES IN FOG AND RAIN. THIS BOUNDARY WILL
CONTINUE TO BE THE FOCUS FOR MORE SHOWERS AND STORMS AS IT SWAYS
NORTH AND SOUTH...WHILE WAVES RIDE EAST ALONG IT.

SOUTH OF THE FRONT THIS EVENING AND TONIGHT GENERALLY MVFR TO VFR
CONDITIONS CAN BE EXPECTED WITH SCATTERED STORMS. NORTH OF THE
FRONT WIDESPREAD SHOWERS AND SCATTERED STORMS WILL CONTINUE WITH
LIFR TO MVFR CONDITIONS EXPECTED. A GENERALLY UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ013-014-020>023-
     029>032.
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ001>004-012-021>023-
     041.

&&
Hazardous weather outlook, Aug 21, 3:02 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT TUE AUG 21 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-012-021>023-041-220815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
402 AM EDT TUE AUG 21 2007

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLOOD WATCH.

THE FLOOD WATCH CONTINUES THROUGH THIS AFTERNOON. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TODAY. FLOODING WILL REMAIN A RISK
TODAY DUE TO THE COMBINATION OF SATURATED GROUND...SWOLLEN STREAMS
AND ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

PAZ007>009-015-016-220815-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
402 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 21, 2:14 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            MORGANTOWN              39.64N 79.95W
08/21/2007                   MONONGALIA         WV   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED NEAR AND IN MORGANTOWN INCLUDING
            MARILLA CENTER DRIVE, WILLOWDOUGH ROAD AND MEADOWVIEW
            ROAD.

&&

The radar

The Cleveland radar (KCLE), 102 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Tuscarawas

When
August 21, 3:43 AM EST to 5:50 AM EST
Where
Tuscarawas County, 2.1 mi SE of Winfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.529, -81.522

Emergency management reported flash flooding on SR 39 just west of Dover.

Flash Flood, Tuscarawas

When
August 21, 8:00 AM EST to 9:15 AM EST
Where
Tuscarawas County, 2 mi W of Dover
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.520, -81.508

Emergency management reported flash flooding continued along SR 39 west of Dover.

Flood, Tuscarawas

When
August 21, 9:10 AM EST
Where
Tuscarawas County, Bolivar
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.650, -81.450

Emergency management reported flooding on Duever RD along the Tuscarawas River.

Flood, Tuscarawas

When
August 21, 11:30 AM EST
Where
Tuscarawas County, Bolivar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.650, -81.450

Emergency management reports flooding continues on Duever RD along the Tuscarawas River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53960, 53964, 53962, 53963.